Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 34, NWS Midland/Odessa, TX

October 11, 2007Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 11, 2007, 5:31 PM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2007, 5:31 PM CDT (22:31 UTC)
Expired
Oct 11, 2007, 8:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 31 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1612 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 112232
FFWMAF
TXC135-120130-
/O.NEW.KMAF.FF.W.0034.071011T2231Z-071012T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT THU OCT 11 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN ECTOR COUNTY IN WEST TEXAS...

* UNTIL 830 PM CDT

* AT 524 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HIGH
  WATER RESCUE EFFORTS AT 42ND AND DIXIE STREET. ALTHOUGH HEAVY
  RAINFALL HAS ENDED ACROSS ODESSA FLASH FLOODING WILL CONTINUE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST ODESSA
  AND ODESSA

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3187 10256 3189 10232 3168 10233 3167 10258
TIME...MOT...LOC 2231Z 180DEG 0KT 3184 10245

$$
1 follow-up statement
000 
WGUS74 KMAF 120034
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
734 PM CDT THU OCT 11 2007

TXC135-120044-
/O.CAN.KMAF.FF.W.0034.000000T0000Z-071012T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-
734 PM CDT THU OCT 11 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN ECTOR
COUNTY...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3187 10256 3189 10232 3168 10233 3167 10258
TIME...MOT...LOC 0034Z 180DEG 0KT 3184 10245

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 2:22 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Oct 11, 2:22 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT THU OCT 11 2007

.DISCUSSION...
CURRENT WATER VAPOR IMAGERY CLEARLY SHOWS AN UPPER LOW CIRCULATING
OFF THE COAST OF OREGON/WASHINGTON STATE.  THIS LOW WILL MOVE
EASTWARD TOWARDS WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATER THIS
WEEK AND INCREASE WINDS ACROSS MUCH OF THE AREA THIS WEEKEND.  FOR
TONIGHT...SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS AFTERNOON MAY
CONTINUE INTO THE EARLY EVENING HOURS SO HAVE LEFT ISOLATED POPS IN
FOR MOST AREAS.  WITH A LACK OF MID LEVEL SUPPORT...DON/T EXPECT
STORMS TO CONTINUE MUCH PAST SUNSET.

FRIDAY...AHEAD OF THE UPPER LOW...SEVERAL SHORTWAVES TRANSLATE
THROUGH THE UPPER FLOW AND THROUGH THE CWA.  GOOD 0-6KM BULK SHEAR
/30-40KTS/ AND SOME INSTABILITY /-1 TO -2 LIFTED INDICES/...SHOWERS
AND THUNDERSTORMS WILL AGAIN BE POSSIBLE.  THE TIMING AND PLACEMENT
OF THESE FEATURES WILL BE THE DECIDING FACTOR ON WHERE AND WHEN
STORMS WILL DEVELOP...IF ANY.  SO WILL GO WITH ISOLATED POPS FOR THE
TIME BEING.

SATURDAY THROUGH SUNDAY MORNING WILL BE THE FOCUS FOR THIS FORECAST
AS THE FIRST HIGH WIND EVENT FOR THE FALL APPROACHES.  THE ABOVE
MENTIONED LOW WILL MOVE ACROSS THE FOUR CORNERS AREA TO JUST NORTH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO SATURDAY INTO SUNDAY
MORNING.  THIS WILL TIGHTEN THE 500MB HEIGHT GRADIENT AND INCREASE
700MB WINDS.  HOWEVER...THERE ARE SEVERAL FACTORS THAT DON/T SUPPORT
A HIGH WIND EVENT.  WHILE THE HEIGHT GRADIENT WILL BE FAIRLY
TIGHT...THE SURFACE PRESSURE GRADIENT IS FAIRLY UNIMPRESSIVE AT THIS
POINT.  IN ADDITION...THERE IS A LOT OF MID LEVEL LIFT THAT MOVES
ACROSS THE GUADALUPE MOUNTAINS SATURDAY AND SUNDAY MORNING.  THERE
ARE PERIODS OF SUBSIDENCE BUT THEY ARE SHORT LIVED AND ALTERNATE
WITH PERIODS OF LIFT.

A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY...COOLING
TEMPERATURES TO NEAR NORMAL VALUES.  BEYOND SUNDAY...ZONAL FLOW WILL
RETURN TO THE AREA UNTIL THE NEXT LOW PRESSURE SYSTEM MOVES THROUGH
LATE NEXT WEEK.  AFTER A COUPLE OF COOLER DAYS MONDAY AND TUESDAY...
TEMPERATURES WILL WARM TO ABOUT 5 DEGREES ABOVE NORMAL FOR THE
REMAINDER OF THE FORECAST PERIOD.

&&

.FIRE WEATHER...
MODELS CONTINUE TO INDICATE THE POTENTIAL FOR FIRE WEATHER CONCERNS
TO INCREASE SATURDAY AFTERNOON INTO SUNDAY MORNING.  WHILE CONCERNS
INCREASE...DO NOT BELIEVE RED FLAG CONDITIONS WILL BE MET.  WINDS
WILL INCREASE IN THE MOUNTAINS AND RH/S WILL DECREASE IN THE PLAINS
BUT WHERE THE WINDS MEET CRITERIA...THE RH WILL NOT HAVE DROPPED AND
VICE VERSA.

THE APPROACHING UPPER LEVEL TROUGH WILL TIGHTEN THE HEIGHT GRADIENT
AND SUBSEQUENTLY INCREASE THE UPPER LEVEL WINDS.  WESTERLY 700MB
WINDS AROUND 40KTS WILL MEAN 25 TO 35 MPH 20 FT WINDS IN THE
GUADALUPE MOUNTAINS.  THE DOWNSLOPING NATURE OF THE WINDS ALSO MEANS
DRYING FOR THE LOWER ELEVATIONS.  MODELS INDICATE RH/S FALLING TO
AROUND 15 PERCENT FOR THE LOWER ELEVATIONS SATURDAY AND SUNDAY
AFTERNOON.  LOOKING AT THE GFS AND THE ECMWF...THE GFS HAS DEWPOINTS
ABOUT 10 DEGREES HIGHER THAN THE ECMWF.  WITH THE WINDS IT MAKES
MORE SENSE FOR THE DEWPOINTS TO BE LOWER...HOWEVER WITH THIS
UNCERTAINTY...HAVE GONE WITH MORE OF A SPLIT THAT LEAVES RH/S RIGHT
AT 15 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  85  63  84  /  10  10  10  10
CARLSBAD NM                61  91  62  90  /  10  10  10  10
DRYDEN TX                  67  85  62  85  /  10  10  10  10
FORT STOCKTON TX           65  90  62  87  /  10  10  10  10
GUADALUPE PASS TX          62  86  58  84  /  20  10  10  10
HOBBS NM                   59  86  59  85  /  10  10  10  10
MARFA TX                   57  85  53  84  /  10  10  10  10
MIDLAND INTL AIRPORT TX    62  86  62  85  /  10  10  10  10
ODESSA TX                  62  87  63  86  /  10  10  10  10
WINK TX                    65  93  63  92  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06/74
Hazardous weather outlook, Oct 11, 2:04 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT THU OCT 11 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
204 PM CDT THU OCT 11 2007 /104 PM MDT THU OCT 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS
THE OUTLOOK AREA THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...BUT A FEW STORMS WILL BECOME STRONG OR SEVERE
PRODUCING LARGE HAIL AND DAMAGING WINDS...MAINLY THIS EVENING. IN
ADDITION THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WITH
LOCALIZED FLOODING POSSIBLE. THE STRONGER STORMS WILL ALSO BE
CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH ARE EXPECTED ACROSS THE
GUADALUPE MOUNTAINS SATURDAY THROUGH EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 11, 3:39 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 PM CDT THU OCT 11 2007

TXZ062-112115-
MIDLAND-
339 PM CDT THU OCT 11 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN MIDLAND COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN MIDLAND COUNTY AT
339 PM CDT...MOVING SOUTH AT 10 MPH. THIS STORM WAS JUST WEST OF 1788
IN FAR SOUTHWEST MIDLAND COUNTY.

SMALL HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE POSSIBLE.
Special weather statement, Oct 11, 4:14 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT THU OCT 11 2007

TXZ061-112215-
ECTOR-
414 PM CDT THU OCT 11 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR COUNTY.

A STRONG THUNDERSTORM WAS NEAR GARDENDALE AT 414 PM CDT...MOVING
SOUTH AT 10 MPH. THIS STORM WILL MOVE INTO NORTH ODESSA BY 430 PM.

GUSTY WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.
Special weather statement, Oct 11, 4:26 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT THU OCT 11 2007

TXZ050-112230-
ANDREWS-
426 PM CDT THU OCT 11 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN ANDREWS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF ANDREWS JUST
NORTH OF STATE HIGHWAY 128 AT 426 PM CDT...MOVING SOUTH AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTHWESTERN ANDREWS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY STRONG WINDS...HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Oct 11, 5:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 PM CDT THU OCT 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             ODESSA                  31.85N 102.37W
10/11/2007  M1.00 INCH       ECTOR              TX   PUBLIC

            MEDIA RELAYED A REPORT OF NICKEL TO QUARTER SIZED HAIL AT
            THE INTERSECTION OF DIXIE AN 52ND STREET.

0453 PM     HAIL             ODESSA                  31.85N 102.37W
10/11/2007  M1.75 INCH       ECTOR              TX   PUBLIC

            MEDIA RELAYED A REPORT OF GOLFBALL SIZED HAIL AT THE
            RATLIFF STADIUM IN ODESSA.

&&

MEFFERSO
Special weather statement, Oct 11, 5:08 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 PM CDT THU OCT 11 2007

TXZ075-112315-
PECOS-
508 PM CDT THU OCT 11 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF BAKERSFIELD
NEAR GIRVIN AT 508 PM CDT. THE STORM WAS MOVING TO THE SOUTH
AT 5 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Oct 11, 5:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT THU OCT 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             ODESSA                  31.85N 102.37W
10/11/2007  M1.50 INCH       ECTOR              TX   PUBLIC

            PING PONG SIZED HAIL WAS REPORTED AT THE INTERSECTION OF
            UNIVERSITY AND HANCOCK IN ODESSA.

&&

MEFFERSO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 3:31 PM CDTSevere Thunderstorm WarningMAFUpton44 min
Oct 11, 4:15 PM CDTSevere Thunderstorm WarningMAFUpton60 min
Oct 11, 4:35 PM CDTSevere Thunderstorm WarningMAFEctor55 min
Oct 11, 5:37 PM CDTSevere Thunderstorm WarningMAFPecos53 min
Oct 11, 6:05 PM CDTSevere Thunderstorm WarningMAFCrane55 min
Oct 11, 6:40 PM CDTSevere Thunderstorm WarningMAFWard50 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.